Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Lubbock, TX

April 14, 2017Castro County, Hale County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 14, 2017, 10:40 PM CDT for Castro County, Hale County, Swisher County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 10:40 PM CDT (03:40 UTC)
Expired
Apr 14, 2017, 11:15 PM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
60.0 mph

Counties Castro County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:55 PM CDTTSTM WND GST 803 N Hart, TXMEASURED BY THE TEXAS TECH MESONET. THE 1050 PM OBSERVATION HAS A WIND GUST TO 77 MPH.
Apr 14, 11:25 PM CDTTORNADO1 Ne Edmonson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS54 KLUB 150340
SVRLUB
TXC069-189-437-150415-
/O.NEW.KLUB.SV.W.0040.170415T0340Z-170415T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1040 PM CDT FRI APR 14 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Castro County in the Panhandle of Texas...
  Northwestern Hale County in northwestern Texas...
  Southwestern Swisher County in the Panhandle of Texas...

* Until 1115 PM CDT

* At 1039 PM CDT, a severe thunderstorm was located near Hart, moving
  southeast at 10 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Tulia, Hart and Edmonson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 10168 3417 10190 3428 10209 3431 10209
      3431 10215 3435 10222 3463 10203
TIME...MOT...LOC 0339Z 302DEG 11KT 3447 10205 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

01
2 follow-up statements
351 
WWUS54 KLUB 150353
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1053 PM CDT FRI APR 14 2017

TXC069-189-437-150415-
/O.CON.KLUB.SV.W.0040.000000T0000Z-170415T0415Z/
Castro TX-Hale TX-Swisher TX-
1053 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CASTRO...NORTHWESTERN HALE AND SOUTHWESTERN SWISHER
COUNTIES...

At 1050 PM CDT, a severe thunderstorm was located 7 miles east of 
Hart, moving southeast at 15 mph. There is still low level rotation 
associated with this storm located 5 miles northwest of Edmonson.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Tulia, Hart and Edmonson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 10168 3417 10190 3428 10209 3431 10209
      3431 10215 3434 10220 3462 10200
TIME...MOT...LOC 0350Z 313DEG 14KT 3438 10199 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

01
995 
WWUS54 KLUB 150400
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1100 PM CDT FRI APR 14 2017

TXC069-189-437-150415-
/O.CON.KLUB.SV.W.0040.000000T0000Z-170415T0415Z/
Castro TX-Hale TX-Swisher TX-
1100 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CASTRO...NORTHWESTERN HALE AND SOUTHWESTERN SWISHER
COUNTIES...

At 1059 PM CDT, a severe thunderstorm was located 8 miles east of 
Hart, moving southeast at 15 mph. At 1050pm the West Texas Mesonet 
site in Hart measured 77mph wind gust associated with this storm.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Tulia, Hart and Edmonson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 10168 3417 10190 3428 10209 3431 10209
      3431 10215 3460 10199
TIME...MOT...LOC 0359Z 300DEG 12KT 3437 10196 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:36 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 14, 6:36 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
636 PM CDT Fri Apr 14 2017

.AVIATION...
VFR conditions should persist through the evening but IFR is a
possibility toward sunrise on Saturday morning. A strong
thunderstorm located NW of KPVW should remain north of that
terminal. Winds may increase in a local zone of convergence to the
south and southeast of convective activity.

&&

.PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/

UPDATE...
Minor update to raise PoPs significantly around and just
downstream of the current slow-moving severe thunderstorm over
western Castro County. Given the slow storm motion heavy/flooding
rains is also an increasing concern in addition to the severe
threat. The activity should gradually wane by mid-late evening as
it moves into an increasingly capped environment and the BL cools.

PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/

SHORT TERM...
The Saturday afternoon setup will be similar to today's. We will
still be dealing with capping issues but farther to the east.
Convection will largely be conditional again. A very narrow swath of
uncapped air may exist just east of the dryline. The dryline will
mix farther to the east to somewhere around the I27/US87 corridor.
Areas east of the dryline will be stuck with low stratus for much of
the day until some clearing by mid afternoon initially limiting
instabilities and maximizing capping. Very strong instabilities will
exist east of the dryline with good low level shear. Large scale
forcing will be lacking again relying on dryline convergence to
initiate convection. A cold front will be moving through the Texas
Panhandle during the afternoon. This will maximize low level
convergence north of the area in the eastern Texas Panhandle.

LONG TERM...
Any isolated convection Saturday afternoon should quickly fade as
instability wanes and inhibition increases during the mid-late
evening hours. The first half of Easter should then start out on the
mild and quiet side. However a weak cold front/surface boundary is
progged to sag into the northern or central zones before stalling
out and this along with the attendant dryline south of the front and
perhaps weak upper support within modest west-southwest flow aloft
should spur scattered storm development during the afternoon and
evening hours. Good moisture/instability along with sufficient deep
layer shear along the front and east of the dryline could support
robust updrafts and the risk of severe weather. The front/boundary
should wash out on Monday, but we will hang on to a risk of isolated
afternoon/evening convection along and east of the dryline which
will likely be located near or east of the edge of the Caprock.

Beyond Monday brief low amplitude ridging aloft along with a further
eastward push to the afternoon dryline position should keep the CWA
dry Tuesday and Wednesday. After that it becomes less clear as a
storm system is expected to approach through the Great Basin before
closing off and emerging across the High Plains late week. A
northern CONUS shortwave trough is forecast to drop a backdoor cold
front into or through the FA on Thursday. Lift ahead of the
system will renew shower and storm chances along and north of the
boundary late Thursday or Thursday night. Beyond that all will
depend on the track of the upper low. The latest GFS and ECMWF
favor a track north of the CWA which would quickly dry slot the FA
and bring an end to storm chances /aside from perhaps a little
light wrap around moisture if the low isn't too far north per the
ECMWF/. If you are hoping for more widespread and long-duration
rainfall, the Canadian is the winner this afternoon stalling the
low to our west while sinking slowly southward from Friday through
the weekend. This would result in a cool and soggy weekend,
though at this point it looks like a very low probability outcome.
Time will tell, but for now have included 20-30 PoPs from late
Thursday through Friday.

Temperatures through most or all of the extended will reside on the
warm side of average with Tuesday and Wednesday likely the warmest
of the days when highs well into the 80s /perhaps a few lower 90s/
are expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Fri Apr 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible late this
afternoon into the early evening across the southwestern Texas
Panhandle and the western South Plains, generally along and west
of a Tulia to Tahoka line. The main severe threats will be hail up
to tennis ball size and winds up to 70 mph. Additionally, isolated
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late-day severe thunderstorms could affect areas east of
the Caprock escarpment on Saturday. A greater coverage of severe
storms is possible across a broader portion of the South Plains
area on Sunday afternoon and evening as a cold front enters the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 14, 8:07 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
807 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          6 W DIMMITT             34.55N 102.42W
04/14/2017                   CASTRO             TX   STORM CHASER

            BRIEF ROPE TORNADO NOTED IN CHASER VIDEO FEED.

&&

EVENT NUMBER LUB1700123

GDS
Local storm report, Apr 14, 8:23 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     1 NW DIMMITT            34.56N 102.33W
04/14/2017                   CASTRO             TX   PUBLIC

            POWER POLE SNAPPED ABOUT 10 FEET ABOVE THE GROUND. THE
            TIME OF DAMAGE IS UNKNOWN.

&&

EVENT NUMBER LUB1700124

GDS
Local storm report, Apr 14, 8:40 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             DIMMITT                 34.55N 102.31W
04/14/2017  E1.00 INCH       CASTRO             TX   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL FALLING IN DIMMITT
            CURRENTLY.

&&

EVENT NUMBER LUB1700125

GDS
Local storm report, Apr 14, 9:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
925 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             1 N DIMMITT             34.56N 102.31W
04/14/2017  E2.80 INCH       CASTRO             TX   STORM CHASER

&&

EVENT NUMBER LUB1700126

GDS
Special weather statement, Apr 14, 10:01 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1001 PM CDT FRI APR 14 2017

TXZ025-026-150330-
Childress TX-Hall TX-
1001 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHILDRESS AND
NORTHEASTERN HALL COUNTIES UNTIL 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Memphis, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Memphis and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3453 10000 3450 10047 3475 10056 3475 10000
TIME...MOT...LOC 0300Z 250DEG 32KT 3464 10038

23
Local storm report, Apr 14, 10:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1012 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             NAZARETH                34.54N 102.10W
04/14/2017  E1.75 INCH       CASTRO             TX   PUBLIC

&&

EVENT NUMBER LUB1700127

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:00 PM CDTFlash Flood WarningLUBCastro3 hr
Apr 14, 7:12 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro33 min
Apr 14, 7:41 PM CDTSevere Thunderstorm WarningLUBCastro49 min
Apr 14, 7:44 PM CDTTornado WarningLUBCastro31 min
Apr 14, 7:53 PM CDTTornado WarningLUBCastro22 min
Apr 14, 8:13 PM CDTTornado Warning Tornado observedLUBCastro32 min
Apr 14, 8:30 PM CDTTornado WarningLUBCastro30 min
Apr 14, 8:58 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer32 min
Apr 14, 9:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall55 min
Apr 14, 9:29 PM CDTSevere Thunderstorm WarningLUBCastro31 min
Apr 14, 9:41 PM CDTFlash Flood WarningLUBCastro2 hr
Apr 14, 9:55 PM CDTSevere Thunderstorm WarningLUBCastro35 min
Apr 14, 10:01 PM CDTSpecial Weather StatementLUBChildress29 min
Apr 14, 10:28 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Swisher32 min
Apr 14, 11:09 PM CDTSpecial Weather StatementLUBChildress36 min
Apr 14, 11:13 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher32 min
Apr 14, 11:21 PM CDTTornado WarningLUBHale, Swisher24 min
Apr 14, 11:30 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher35 min
Apr 14, 11:33 PM CDTSpecial Weather StatementLUBChildress27 min
Apr 14, 11:39 PM CDTAreal Flood WarningLUBCastro6 hr
Apr 14, 11:41 PM CDTSevere Thunderstorm WarningLUBHale, Swisher34 min
Apr 14, 11:50 PM CDTSevere Thunderstorm WarningLUBChildress40 min
Apr 15, 12:14 AM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Swisher31 min
Apr 15, 12:22 AM CDTAreal Flood AdvisoryLUBHale, Swisher113 min
Apr 15, 12:44 AM CDTSevere Thunderstorm WarningLUBFloyd, Hale46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.